Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 184, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 20, 2017, 6:16 PM CDT for Crawford County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2017, 6:16 PM CDT (23:16 UTC)
- Expired
- Sep 20, 2017, 7:00 PM CDT
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Crawford County, WI
The radar
The La Crosse radar (KARX), 61 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 6:30 PM CDT | HAIL 0.75 | Mount Sterling, WI | HAIL RANGED FROM 1/2 TO 3/4 INCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 738 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
179
WUUS53 KARX 202316
SVRARX
WIC023-210000-
/O.NEW.KARX.SV.W.0184.170920T2316Z-170921T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
616 PM CDT WED SEP 20 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northeastern Crawford County in southwestern Wisconsin...
* Until 700 PM CDT
* At 616 PM CDT, a severe thunderstorm was located 10 miles northeast
of Harpers Ferry, or 13 miles southeast of Lansing, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Clayton around 645 PM CDT.
Other locations impacted by this severe thunderstorm include Seneca,
Soldiers Grove, Gays Mills, Mount Sterling and Lynxville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4324 9107 4326 9106 4326 9107 4331 9108
4343 9086 4342 9067 4331 9067 4322 9106
TIME...MOT...LOC 2316Z 235DEG 25KT 4329 9099
HAIL...1.00IN
WIND...60MPH
$$
Hollan3 follow-up statements
687
WWUS53 KARX 202332
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
632 PM CDT WED SEP 20 2017
WIC023-210000-
/O.CON.KARX.SV.W.0184.000000T0000Z-170921T0000Z/
Crawford WI-
632 PM CDT WED SEP 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN CRAWFORD COUNTY...
At 631 PM CDT, a severe thunderstorm was located 10 miles west of
Clayton, or 15 miles south of Viroqua, moving northeast at 25 mph.
Another strong thunderstorm was located near Clayton, also moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Clayton around 655 PM CDT.
Other locations impacted by this severe thunderstorm include Seneca,
Soldiers Grove, Gays Mills, Mount Sterling and Bell Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4326 9100 4327 9105 4331 9106 4343 9086
4342 9067 4331 9067 4326 9095
TIME...MOT...LOC 2331Z 236DEG 22KT 4333 9090
HAIL...1.00IN
WIND...60MPH
$$
Hollan231
WWUS53 KARX 202341
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
641 PM CDT WED SEP 20 2017
WIC023-210000-
/O.CON.KARX.SV.W.0184.000000T0000Z-170921T0000Z/
Crawford WI-
641 PM CDT WED SEP 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN CRAWFORD COUNTY...
At 641 PM CDT, a severe thunderstorm was located near Clayton, or 13
miles south of Viroqua, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Clayton around 655 PM CDT.
Other locations impacted by this severe thunderstorm include Soldiers
Grove, Gays Mills, Mount Sterling, Bell Center and Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4328 9098 4331 9100 4334 9100 4343 9086
4342 9067 4333 9067 4329 9086
TIME...MOT...LOC 2341Z 234DEG 21KT 4336 9085
HAIL...1.00IN
WIND...60MPH
$$
Hollan165
WWUS53 KARX 202356
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
656 PM CDT WED SEP 20 2017
WIC023-210006-
/O.EXP.KARX.SV.W.0184.000000T0000Z-170921T0000Z/
Crawford WI-
656 PM CDT WED SEP 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.
LAT...LON 4328 9098 4331 9100 4334 9100 4343 9086
4342 9067 4333 9067 4329 9086
TIME...MOT...LOC 2356Z 235DEG 25KT 4341 9076
$$
HollanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:10 PM CDT, 6 minutes earlier.
Area forecast discussion, Sep 20, 6:10 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 610 PM CDT Wed Sep 20 2017 .SHORT TERM...(This evening through Thursday Night) Issued at 230 PM CDT Wed Sep 20 2017 Monitoring the cold front as it shifts east this afternoon and evening. A very stout cap exists at about 800mb ahead of the front and convective initiation even on the front will battle this somewhat. MLCAPE values are growing into the 2000 J/Kg range ahead of the front as dewpoints rise to 70F. Wind shear has become a bit more impressive now as 50kt flags at 3km are showing up on KARX radar and 0-3km Bulk Shear is in the 40 kt range...pretty favorable for bowing segments and damaging winds. Bottom line is convective development is expected on the front. Severe storm window is 4-8 pm, mainly south and east of La Crosse, with damaging winds the main threat. A slightly later time may occur with stronger cap in place. Some discussion about the front slowing and lagging in the southern forecast area did occur, although CAMS over past couple hours have become a bit more progressive. The cold front will only make it south to about Interstate 80 tonight before the model consensus beings it north again as a warm front as ridge builds. Early morning stratus may be found near the front. There is moderate low-level moisture transport convergence working north Thursday, however, it appears this will work to moisten the layer, but below a sizable mid-level cap around 700mb. Have decided to keep it dry, following model consensus on Thursday as front shifts through. .LONG TERM...(Thursday night through Wednesday) Issued at 230 PM CDT Wed Sep 20 2017 The low-level moisture transport convergence continues to migrate north through the evening Thursday, into nrn WI and nrn MN. The entire forecast area should be back in dewpoints in the 65-70F range with southerly flow through at least Saturday Night. Friday through Saturday...The heat is on. Have kept close to the previous forecast highs for temperatures Friday-Saturday. This will be a hot weekend for later September. The forecast highs and low-level temperatures are very similar to those seen on Sep 14/15. Current forecast has heat index values in the 95-100F range on Friday and in the middle 90s for Saturday. Will increase the heat messaging across our services to raise awareness. There will a great amount of convective activity to the west as the synoptic front stalls over central MN. It is potentially a Maddox synoptic frontal flash flood scenario with multiple rounds of training rain there starting Saturday night. It appears this will mainly stay to the west of the forecast area. Saturday night through Wednesday... The warm weather will continue for the beginning of this period, with 925 mb temperatures in the 24-26C range leading to highs in the upper 80s for much of the area. Guidance suggests some showers/storms associated with a surface boundary draped southwest to northeast across Minnesota could clip the very northwest edge of the forecast area on Sunday. However, models have trended slower with the eastward advancement of this front, so precip could hold off until Sunday night into Monday. The boundary and a low pressure system will slowly move through the area, providing shower/storm chances through at least Tuesday. The 20.12Z GFS is a bit faster, ending the precip by Tuesday evening, while the 20.00Z ECMWF keeps precip in the area until Wednesday morning. Both models are then in general agreement with a trough axis and much cooler air moving into the area at the end of the period, with highs in the 60s for Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 610 PM CDT Wed Sep 20 2017 A cold front has passed east of both TAF airfields as of 20.23Z with the thunderstorm threat having ended. Clearing skies will be the rule for the rest of the evening/overnight with light northwest wind gradually turning to the north-northeast. Aforementioned front stalls overnight from southern WI into central IA and then lifts back northward on Thursday as a warm front. Some indications of low MVFR stratus developing along this boundary and lifting back north across TAF airfields Thursday morning. Something to watch, but not enough confidence at this time to include in 00Z TAFs. If lower clouds do develop, they may hang tough for much of the day. Otherwise, expect periods of VFR clouds and light east-southeast wind through 22.00Z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Baumgardt LONG TERM...Baumgardt AVIATION...Rogers
Hazardous weather outlook, Sep 20, 1:46 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 146 PM CDT Wed Sep 20 2017 IAZ010-011-029-030-MNZ096-WIZ017-029-034-041>044-053>055-061- 211200- Winneshiek-Allamakee-Fayette-Clayton-Houston-Taylor-Clark-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 146 PM CDT Wed Sep 20 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Through Tonight Scattered storms are expected to develop and slowly shift east this afternoon and evening, mainly near and east of the Mississippi River. A few storms may be strong to severe from 4 to 8 PM, capable of damaging winds and isolated large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Sunday through Tuesday. It is too early to discern if there is any severe threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over central and southwest Wisconsin later this afternoon. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-211200- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Buffalo-Trempealeau- 146 PM CDT Wed Sep 20 2017 This Hazardous Weather Outlook is for portions of western Wisconsin...northeast Iowa and southeast Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered storms are possible Sunday into Tuesday. It is too early to discern if there would be a severe threat. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Hollan
In the hours before
Local storm report, Sep 20, 3:54 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
354 PM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 2 W CUTLER 44.03N 90.27W
09/20/2017 M0.88 INCH JUNEAU WI TRAINED SPOTTER
&&
TMSLocal storm report, Sep 20, 4:04 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
404 PM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 2 WNW NECEDAH 44.03N 90.11W
09/20/2017 E1.00 INCH JUNEAU WI OTHER FEDERAL
REPORTED AT W6895 20TH ST W, NECEDAH, WI ,
NECEDAH WILDLIFE REFUGE.
&&
TMSLocal storm report, Sep 20, 4:07 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
407 PM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 3 N NECEDAH 44.07N 90.07W
09/20/2017 E0.75 INCH JUNEAU WI PUBLIC
&&
AJSpecial weather statement, Sep 20, 4:29 PM CDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service La Crosse WI 429 PM CDT Wed Sep 20 2017 IAZ010-011-019-029-030-MNZ096-WIZ042>044-053-054-202330- Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Houston-Monroe- Juneau-Adams-Vernon-Crawford- Including the cities of Decorah, Waukon, New Hampton, Oelwein, Elkader, Caledonia, Sparta, Tomah, Mauston, Friendship, Viroqua, and Prairie Du Chien 429 PM CDT Wed Sep 20 2017 ...Scattered Strong Storms Expected Through Early Evening... A cold front will shift through the area over the next several hours. Scattered showers and thunderstorms will accompany the front and a few of those could be strong, possibly severe. The strongest storms could produce quarter-sized hail and damaging wind gusts over 50 mph. If storms approach your area, seek shelter in a sturdy structure until it passes. The storms will push east in the early evening, ending the threat. baumgardt
Local storm report, Sep 20, 4:41 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
441 PM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 W STRONGS PRAIRIE 44.07N 90.01W
09/20/2017 E1.50 INCH ADAMS WI PUBLIC
RELAYED BY MEDIA.
&&
TMSLocal storm report, Sep 20, 5:25 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HEAVY RAIN 6 ESE NEW ROME 44.21N 89.77W
09/20/2017 M2.20 INCH ADAMS WI TRAINED SPOTTER
&&
TMSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:12 PM CDT | Special Weather Statement | ARX | Juneau | 33 min |
| Sep 20, 3:44 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 46 min |
| Sep 20, 4:37 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 23 min |
| Sep 20, 4:58 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 32 min |
| Sep 20, 6:36 PM CDT | Areal Flood Advisory | ARX | Adams, Juneau | 114 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.